Ohio, 2016

Flash Flooding and Hail in Ohio, August 28, 2016

August 28, 2016 · NWS ILN · 29 events in 11 counties and zones

Thunderstorms developed in a humid and unstable air mass on the northern edge of an upper level ridge. Some of the storms became severe, while other produced very heavy rain and flash flooding due to a near stationary movement.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.9 million
Crop damage
$20,000
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed in a humid and unstable air mass on the northern edge of an upper level ridge. Some of the storms became severe, while other produced very heavy rain and flash flooding due to a near stationary movement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 28, 2:51 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 28, 2:51 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
351 PM EDT SUN AUG 28 2016

.SYNOPSIS...
A very warm and humid airmass will remain in place today and
Monday. This heat and humidity will keep a chance of thunderstorms
in the forecast. Slightly drier conditions can be expected
Tuesday, under the influence of weak surface high pressure. The
next chance for thunderstorms will occur Wednesday with the
approach of a cold front.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Atmosphere continues to be very warm, moist and unstable across
the Ohio Valley. Thunderstorms have already begun to develop
across southern Ohio/portions of northern Kentucky early this
afternoon. Somewhat more organized convection has also developed
across northwest Ohio/northern Indiana closer to a weakening cold
front and mid level shortwave.

Given the environment, more pop up showers and thunderstorms are
expected through the afternoon. Based on radar trends, will focus
highest pops across the far southern portion of the CWA initially
then later this afternoon/early evening additional convective activity
may develop and affect more of the CWA. This solution is more in
line with recent runs of the HRRR.

High preciptable waters will support heavy rainfall in the strongest
storms. Some of the storms especially over southern Ohio/northern
Kentucky will also exhibit slow movement. Therefore there is the
potential for heavy rainfall to result in minor flooding issues.

In addition, while shear is forecast to be weak there will likely
be sufficient instability (CAPE aoa 2500 J/kg) for the strongest
storms to produce gusty or even locally damaging wind gusts.

After sunset, much of the activity is expected to dissipate given
the large influence daytime heating will have on thunderstorm
development/maintenance.

Expect another muggy night with dewpoints remaining in the upper
60s to lower 70s. There may be a fair amount of lingering mid
clouds overnight which would inhibit fog formation, but can't
rule out patchy fog forming in fog-prone areas late.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Initial frontal boundary to the north looks to wash out Monday,
but models suggest that weak high pressure and lower precipitable
water values will try to move down at least in central/west-
central Ohio later in the day. This may keep that area dry on
Monday, however sufficient moisture along with afternoon
instability will likely support convective development Monday
afternoon further south into Ohio/northern Kentucky. Locally heavy
rainfall could once again be a risk with the strongest storms.

Lower precipitable waters and a bubble of high pressure press
further south Monday night into Tuesday. Therefore, have
continued with a dry forecast during this time. A cold front will
approach late Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Cold front will push into the region at the beginning of the period.
Forcing appears weak and moisture limited...but still included a
chance of storms across northern counties.

High pressure will build southeast across the Great Lakes and
continue off the New England coast by the end of the week. The high
will continue extend into the forecast area through the weekend.
This will provide dry conditions. Temperatures will drop closer to
normal Thursday and Friday and then start to warm over the
weekend.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR conditions expected through the period with the exception of
mvfr br at kluk in the 10-12z timeframe. The sites least likely to
see thunderstorm activity this afternoon are KILN/KDAY...with
scattered thunderstorms expected across the KCMH/KLCK and then
across the KCVG/KLUK locations from especially 20-00z. Winds very
light through the period generally from the NE...with otherwise no
flight impacts outside of thunderstorms and short lived BR.

OUTLOOK...Thunderstorms possible through Wednesday...mainly in
the afternoon and evening.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 9 PM EDT this evening for OHZ073-077>082-
     088.
KY...Heat Advisory until 9 PM EDT this evening for KYZ089>100.
IN...Heat Advisory until 9 PM EDT this evening for INZ073>075-080.

&&

SYNOPSIS...BPP
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...
AVIATION...JDR
Hazardous weather outlook, Aug 28, 3:40 PM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
440 PM EDT SUN AUG 28 2016

INZ073>075-080-KYZ089>100-OHZ073-077>082-088-292045-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
440 PM EDT SUN AUG 28 2016

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND
EARLY EVENING...WITH SOME ISOLATED STORMS HAVING THE POTENTIAL TO
PRODUCE DAMAGING WIND GUSTS AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAT INDICES IN THE MID TO UPPER 90S ARE EXPECTED AGAIN MONDAY
AFTERNOON. IN ADDITION...SCATTERED AFTERNOON THUNDERSTORMS MAY
DEVELOP...WITH SOME ISOLATED STORMS HAVING THE POTENTIAL TO
PRODUCE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
074-292045-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-HOCKING-
440 PM EDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

HEAT INDICES IN THE MID TO UPPER 90S ARE EXPECTED THIS AFTERNOON.
IN ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE LATE
AFTERNOON AND EARLY EVENING...WITH SOME ISOLATED STORMS HAVING
THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AND LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS LOW PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 28, 12:10 PM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
110 PM EDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND DMG     6 NE HAMILTON           39.46N 84.48W
08/27/2016                   BUTLER             OH   NWS EMPLOYEE

            10 INCH DIAMETER TREE DOWN

&&

JGIBSON
Special weather statement, Aug 28, 1:38 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
238 PM EDT SUN AUG 28 2016

KYZ100-OHZ081-088-281915-
LEWIS KY-SCIOTO OH-ADAMS OH-
238 PM EDT SUN AUG 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEWIS...
SOUTHWESTERN SCIOTO AND SOUTHEASTERN ADAMS COUNTIES UNTIL 315 PM
EDT...

AT 237 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR VANCEBURG.
THIS STORM WAS NEARLY STATIONARY.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
GARRISON...FRIENDSHIP...TANNERY...SANDY SPRINGS...
BUENA VISTA IN SCIOTO COUNTY...TURKEY CREEK LAKE AND SAINT PAUL.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3853 8321 3866 8337 3879 8323 3872 8303
      3871 8303
TIME...MOT...LOC 1837Z 223DEG 2KT 3865 8323

JDR
Special weather statement, Aug 28, 4:11 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
511 PM EDT SUN AUG 28 2016

KYZ095-282145-
GRANT KY-
511 PM EDT SUN AUG 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GRANT COUNTY UNTIL 545
PM EDT...

AT 511 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR DRY
RIDGE...MOVING NORTHWEST AT 5 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH... VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
WILLIAMSTOWN...CRITTENDEN...DRY RIDGE...WILLIAMSTOWN LAKE...
SHERMAN...TWIN BRIDGES AND STEWARTSVILLE.

THIS INCLUDES I-75 IN KENTUCKY BETWEEN MILE MARKERS 156 AND 165.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3862 8478 3870 8478 3880 8462 3867 8451
      3860 8474
TIME...MOT...LOC 2111Z 138DEG 5KT 3870 8466
Special weather statement, Aug 28, 4:28 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
528 PM EDT SUN AUG 28 2016

OHZ081-282200-
ADAMS OH-
528 PM EDT SUN AUG 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ADAMS COUNTY UNTIL 600
PM EDT...

AT 528 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER SEAMAN...
MOVING NORTHEAST AT 5 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
PEEBLES...WINCHESTER...SEAMAN...CHERRY FORK AND MAY HILL.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3885 8363 3898 8366 3904 8346 3888 8335
TIME...MOT...LOC 2128Z 240DEG 5KT 3893 8359
Special weather statement, Aug 28, 4:46 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
546 PM EDT SUN AUG 28 2016

KYZ095-282215-
GRANT KY-
546 PM EDT SUN AUG 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GRANT COUNTY UNTIL 615
PM EDT...

AT 546 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
CRITTENDEN...MOVING NORTH AT 5 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
WILLIAMSTOWN...CRITTENDEN...DRY RIDGE...WILLIAMSTOWN LAKE...
ELLISTON...MUNK...NORTHCUTT...SHERMAN...
TWIN BRIDGES AND STEWARTSVILLE.

THIS INCLUDES I-75 IN KENTUCKY BETWEEN MILE MARKERS 156 AND 166.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3862 8471 3877 8476 3878 8465 3879 8466
      3879 8456 3878 8456 3866 8452
TIME...MOT...LOC 2146Z 167DEG 5KT 3875 8465

The radar

The Cincinnati radar (KILN), 44 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 14 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Highland

When
August 28, 4:50 PM EST to 5:50 PM EST
Where
Highland County, 0.87 mi SE of Folsom
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.070, -83.590

One tree was knocked down on State Route 247.

Thunderstorm Wind, Adams

When
August 28, 4:55 PM EST to 5:00 PM EST
Where
Adams County, 1.28 mi WNW of Winchester
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.940, -83.650

Several trees were reported knocked down.

Thunderstorm Wind, Ross

When
August 28, 5:30 PM EST to 5:40 PM EST
Where
Ross County, 0.53 mi E of Londonderry
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Crop damage
$20,000
Reported by
Public
Coordinates
39.270, -82.790

A two foot diameter tree was uprooted. Another two foot diameter tree was snapped and fell on a house. There was also widespread cornfield damage.

Thunderstorm Wind, Highland

When
August 28, 5:30 PM EST to 5:40 PM EST
Where
Highland County, 0.69 mi N of Boston
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
39.230, -83.520

One large limb was knocked down on Petersburg Road.

Flash Flood, Franklin

When
August 28, 5:40 PM EST to 7:50 PM EST
Where
Franklin County, 0.78 mi NW of Doneys to 0.87 mi SE of Bexley
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.959, -82.909

Cars were stranded in high water.

Thunderstorm Wind, Franklin

When
August 28, 5:45 PM EST to 5:55 PM EST
Where
Franklin County, 0.69 mi N of Hanford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.960, -82.930

Numerous trees were knocked down.

Flash Flood, Adams

When
August 28, 5:55 PM EST to 7:55 PM EST
Where
Adams County, 1.61 mi W of Youngsville to 1.49 mi ESE of Winchester
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.920, -83.600

High water nearly one foot deep was running over county roads southwest of Seaman.

Flash Flood, Franklin

When
August 28, 6:10 PM EST to 8:10 PM EST
Where
Franklin County, 0.61 mi E of Hanford to 0.38 mi E of Hanford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.949, -82.918

Numerous streets were shut down on the east side of Columbus due to flooding.

Thunderstorm Wind, Franklin

When
August 28, 6:10 PM EST to 6:20 PM EST
Where
Franklin County, 2.14 mi NNE of South Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.950, -82.990

Trees were reported knocked down.

Thunderstorm Wind, Franklin

When
August 28, 6:20 PM EST to 6:30 PM EST
Where
Franklin County, 0.53 mi E of Valley Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.880, -82.940

A tree fell on power lines. In addition, a flagpole was bent/broke near the ground. Finally, numerous 1 to 2 inch branches were downed throughout the city.

Hail, Auglaize

When
August 28, 6:21 PM EST to 6:25 PM EST
Where
Auglaize County, 0.52 mi W of Uniopolis
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.600, -84.090

Thunderstorm Wind, Auglaize

When
August 28, 6:26 PM EST to 6:36 PM EST
Where
Auglaize County, 2.09 mi SE of Uniopolis
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.580, -84.050

One tree was knocked down on power lines on Boundry Road.

Flash Flood, Hamilton

When
August 28, 6:30 PM EST to 8:30 PM EST
Where
Hamilton County, 0.15 mi SSW of Elmwood Place to 0.21 mi W of Elmwood Place
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.178, -84.481

High water was reported on several roadways, including nearly one foot deep water on the on-ramp to the Norwood Lateral from southbound I-75.

Flash Flood, Hamilton

When
August 28, 6:50 PM EST to 8:50 PM EST
Where
Hamilton County, 0.87 mi SW of Evendale to 0.42 mi ENE of Red Bank
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.220, -84.430

Numerous reports of submerged vehicles in Roselawn, Bond Hill, Mt. Auburn, Reading, and East End. Some of the roadways flooded include: Glenmeadow Lane and Paddock Road at Tennessee Avenue.

Thunderstorm Wind, Clark

When
August 28, 6:50 PM EST to 6:55 PM EST
Where
Clark County, Garden Acres
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.930, -83.750

Numerous small limbs were knocked down onto U.S. 40.

Flash Flood, Hamilton

When
August 28, 7:05 PM EST to 9:05 PM EST
Where
Hamilton County, 0.66 mi SSW of Idlewild to 0.81 mi SSW of Idlewild
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.142, -84.486

Interstate 71 was shut down in both directions near Victory Parkway.

Thunderstorm Wind, Clark

When
August 28, 7:20 PM EST to 7:25 PM EST
Where
Clark County, 0.69 mi N of South Chrlstn Grdon
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.840, -83.570

One large branch was knocked down along with several small branches.

Flash Flood, Hamilton

When
August 28, 7:30 PM EST to 9:30 PM EST
Where
Hamilton County, 1.16 mi NNE of Hyde Park to 1.09 mi NNE of Hyde Park
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.166, -84.442

The Norwood Lateral was shutdown by high flowing water.

Flash Flood, Hamilton

When
August 28, 7:30 PM EST to 9:30 PM EST
Where
Hamilton County, 0.35 mi ESE of Idlewild to 0.32 mi E of Idlewild
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
39.149, -84.474

Minor flooding was reported in several classrooms at Xavier University.

Flash Flood, Hamilton

When
August 28, 7:30 PM EST to 9:30 PM EST
Where
Hamilton County, 1.07 mi NNW of Hyde Park to 1 mi NNW of Hyde Park
Cause
Heavy Rain
Property damage
$350,000
Reported by
Broadcast Media
Coordinates
39.163, -84.460

A ground-level apartment off of Maple Avenue was completely flooded. Thirty residents were displaced.

Thunderstorm Wind, Fayette

When
August 28, 7:30 PM EST to 7:40 PM EST
Where
Fayette County, 2.33 mi SSE of Johnson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.520, -83.310

Trees were knocked down on White Road near Cisco Road.

Flash Flood, Hamilton

When
August 28, 7:30 PM EST to 9:30 PM EST
Where
Hamilton County, 1.53 mi E of Elmwood Place to 0.4 mi SW of Golf Manor
Cause
Heavy Rain
Property damage
$3.5 million
Reported by
Emergency Manager
Coordinates
39.177, -84.452

Three occupied basement apartments in Norwood reported at least six feet of water in them and were categorized as destroyed. Seventeen other properties (in Norwood, Cincinnati, and St. Bernard) had major damage, mostly to lower level units, which had two to seven feet of water in them. Eight of them were located on Paddock Road and two more on Tennessee Avenue. At these locations, furnaces, water heaters and mechanical equipment were lost. Many windows were broken and carpet, furniture and personal belongings were ruined.

Six businesses were affected to varying degrees. One business is still closed, while the other 5 were closed temporarily. Over 650 structures suffered some type of minor damage, many lost their furnace, water heater, and/or washer/dryer.

Norwood Schools, Roger Bacon High School, St. Bernard Schools and Hyde Park Play School were closed due to flooding, but no long-term damage was reported.

Thunderstorm Wind, Greene

When
August 28, 7:35 PM EST to 7:45 PM EST
Where
Greene County, 1.06 mi E of New Germany
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.770, -84.060

One tree was knocked down.

Thunderstorm Wind, Logan

When
August 28, 7:35 PM EST to 7:44 PM EST
Where
Logan County, 4.18 mi S of Bellefontaine
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.310, -83.760

Several trees were knocked down between Bellefontaine and West Liberty.

Thunderstorm Wind, Fayette

When
August 28, 7:40 PM EST to 7:50 PM EST
Where
Fayette County, 2.13 mi E of Fayette Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.570, -83.380

Trees were knocked down on Washington Waterloo Road.

Flash Flood, Montgomery

When
August 28, 7:43 PM EST to 9:43 PM EST
Where
Montgomery County, 1.84 mi WNW of Avondale to 1.81 mi WNW of Avondale
Cause
Heavy Rain
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
39.789, -84.183

Four cars were submerged in a flooded road at I-75 and Stanley Ave.

Flash Flood, Montgomery

When
August 28, 7:45 PM EST to 9:45 PM EST
Where
Montgomery County, 1.76 mi W of Avondale to 1.74 mi W of Avondale
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.780, -84.183

A vehicle was trapped in high water on Webster Street.

Flash Flood, Clark

When
August 28, 8:20 PM EST to 10:20 PM EST
Where
Clark County, Hustead to 0.02 mi SW of Hustead
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.830, -83.870

Flooding was reported on U.S. 68 where 5 to 6 inches of flowing water was over the road.

Flash Flood, Greene

When
August 28, 8:35 PM EST to 10:35 PM EST
Where
Greene County, 0.82 mi N of Xenia to 1.3 mi NNW of Xenia
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.692, -83.928

There were reports of flooded streets in Xenia. The depth of the water was ten inches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647618, 647611, 647615, 647619, 647582, 647623, 647583, 647584, 647624, 647614, 647610, 647620, 647585, 647601, 647616, 647602, 647617, 647603, 647604, 647605, 647621, 655152, 647612, 647613, 647622, 647606, 647607, 647608, 647609.